MAUDE Adverse Event Report: COOK ENDOSCOPY NASAL JEJUNAL FEEDING TUBE; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)

COOK ENDOSCOPY NASAL JEJUNAL FEEDING TUBE; KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Catalog Number NJFT-10
Medical Device Problem Codes Kinked (1339); No Apparent Adverse Event (3189)
Health Effect - Clinical Code Death (1802)
Date of Event 05/13/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The instructions for use indicate to "advance nasal transfer tube through nose until it exits in back of throat.Note: if difficulty is encountered while attempting to advance nasal transfer tube, reaccess nares." the instructions for use also indicate that "a thorough understanding of the technical principles, clinical applications and risks associated with nasal jejunal feeding tube placement is necessary before using the device.The nasal jejunal feeding tube should only be used by or under the supervision of personnel trained in standard nasal gastric tube placement procedure." the instructions for use state, "contraindications to placement and use of a nasal jejunal feeding tube include, but are not limited to: esophageal varices, gastric varices, inr (international normalized ratio) > 1.3 (at time of insertion and/or expected at time of removal), anticoagulated patients (anticoagulated at time of insertion and/or expected to be anticoagulated at time of removal), pathologic coagulopathies, history of bleeding disorder(s), small or large bowel obstruction, ischemic bowel, peritonitis, esophageal stricture or obstruction, gastric obstruction, recent nasal, oral, esophageal or gastric surgery, or trauma, deviated septum, inability to pass the feeding tube through the nares, uncooperative patient." in addition, the instructions for use state, "potential adverse events associated with placement and use of nasal jejunal feeding tube include, but are not limited to: bleeding, clogged or leaking feeding tube, sinusitis, premature displacement of the tube, aspiration, nasal irritation, sore throat." prior to distribution, all nasal jejunal feeding tube are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
The following was reported to abbvie pharmaceutical after an endoscopy procedure, where a cook nasal jejunal feeding tube (njft) was used: "gastroenterologist tried to place the nj [nasal jejunal] tube to the patient in the endoscopy unit.He tried it with two different nj [nasal jejunal] tubes which have the same lot numbers.But the tubes kept on folding in every attempt.As a result, the tube couldn't be placed.On (b)(6) 2016 it is reported that after attempt of placing nasojejunal tube, condition of the patient got worse, he was taken to operation and then special care unit and the patient died on (b)(6) 2016." on 06/14/2016, cook received the following information from the (b)(4) distributor: "we contacted the doctor who was performing the placement of the njft.He was very surprised that a complaint had been made.It seems that the nurse allocated by abbvie issued the complaint without his knowledge.According to the doctor who performed the procedure, the death of the patient had nothing to do with the feeding tube, in actual fact.He mentioned that it was a complication of the gastroscopy procedure." the malfunction of the cook nasal jejunal feeding tube did not cause or contribute to the intervention and death of the patient, therefore, malfunction reports will not be filed in the future.
 
Additional Manufacturer Narrative
Investigation evaluation: a lot number was not provided with the returned device.Returned inside of the feeding tube was a cook standard wire guide (thsf-35-480).Our evaluation of the product said to be involved confirmed the report of kinking.Visual inspection of the njft-10 showed a major kink approximately 79.4 cm from the distal end with several additional minor kinks throughout the length of the feeding tube.The wire guide had major kinks approximately 73.8 cm, 170.5 cm, and 232.5 cm from the distal end of the wire guide with several additional minor kinks throughout the length of the wire guide.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation summary: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The instructions for use indicate to "advance nasal transfer tube through nose until it exits in back of throat.Note: if difficulty is encountered while attempting to advance nasal transfer tube, reaccess nares." the instructions for use also indicate that "a thorough understanding of the technical principles, clinical applications and risks associated with nasal jejunal feeding tube placement is necessary before using the device.The nasal jejunal feeding tube should only be used by or under the supervision of personnel trained in standard nasal gastric tube placement procedure." the instructions for use state, "contraindications to placement and use of a nasal jejunal feeding tube include, but are not limited to: esophageal varices, gastric varices, inr (international normalized ratio) > 1.3 (at time of insertion and/or expected at time of removal), anticoagulated patients (anticoagulated at time of insertion and/or expected to be anticoagulated at time of removal), pathologic coagulopathies, history of bleeding disorder(s), small or large bowel obstruction, ischemic bowel, peritonitis, esophageal stricture or obstruction, gastric obstruction, recent nasal, oral, esophageal or gastric surgery, or trauma, deviated septum, inability to pass the feeding tube through the nares, uncooperative patient." in addition, the instructions for use state, "potential adverse events associated with placement and use of nasal jejunal feeding tube include, but are not limited to: bleeding, clogged or leaking feeding tube, sinusitis, premature displacement of the tube, aspiration, nasal irritation, sore throat." prior to distribution, all nasal jejunal feeding tube are subjected to a visual inspection to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
NASAL JEJUNAL FEEDING TUBE
Common Device Name
KNT, TUBE, GASTROINTESTINAL (AND ACCESSORIES)
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5732972
Report Number1037905-2016-00180
Device Sequence Number947062
Product Code KNT
UDI-Device Identifier10827002223018
UDI-Public(01)10827002223018(17)170130(10)W3387472
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K043203
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNJFT-10
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/13/2016
Device Age29 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/17/2016
Supplement Report FDA Received Date07/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;